Department of Mathematics
 Search | Help | Login | pdf version | printable version

Math @ Duke





.......................

.......................


Publications [#243541] of Richard T. Durrett

Papers Published

  1. Durrett, R; Schmidt, D, Waiting for two mutations: With applications to regulatory sequence evolution and the limits of Darwinian evolution, Genetics, vol. 180 no. 3 (2008), pp. 1501-1509, ISSN 0016-6731 [doi]
    (last updated on 2017/12/17)

    Abstract:
    Results of Nowak and collaborators concerning the onset of cancer due to the inactivation of tumor suppressor genes give the distribution of the time until some individual in a population has experienced two prespecified mutations and the time until this mutant phenotype becomes fixed in the population. In this article we apply these results to obtain insights into regulatory sequence evolution in Drosophila and humans. In particular, we examine the waiting time for a pair of mutations, the first of which inactivates an existing transcription factor binding site and the second of which creates a new one. Consistent with recent experimental observations for Drosophila, we find that a few million years is sufficient, but for humans with a much smaller effective population size, this type of change would take >100 million years. In addition, we use these results to expose flaws in some of Michael Behe's arguments concerning mathematical limits to Darwinian evolution. Copyright © 2008 by the Genetics Society of America.

 

dept@math.duke.edu
ph: 919.660.2800
fax: 919.660.2821

Mathematics Department
Duke University, Box 90320
Durham, NC 27708-0320